Applied Categorical Structures

, Volume 17, Issue 2, pp 175–210 | Cite as

Lawvere Completeness in Topology

  • Maria Manuel Clementino
  • Dirk HofmannEmail author


It is known since 1973 that Lawvere’s notion of Cauchy-complete enriched category is meaningful for metric spaces: it captures exactly Cauchy-complete metric spaces. In this paper, we introduce the corresponding notion of Lawvere completeness for \((\mathbb{T},\mathsf{V})\)-categories and show that it has an interesting meaning for topological spaces and quasi-uniform spaces: for the former ones it means weak sobriety while for the latter it means Cauchy completeness. Further, we show that \(\mathsf{V}\) has a canonical \((\mathbb{T},\mathsf{V})\)-category structure which plays a key role: it is Lawvere-complete under reasonable conditions on the setting; this structure permits us to define a Yoneda embedding in the realm of \((\mathbb{T},\mathsf{V})\)-categories.


\(\mathsf{V}\)-category Bimodule Monad \((\mathbb{T},\mathsf{V})\)-category Completeness 

Mathematics Subject Classifications (2000)

18A05 18D15 18D20 18B35 18C15 54E15 54E50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barr, M.: Relational algebras. Lecture Notes in Math. 137, 39–55 (1970)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Bénabou, J.: Distributors at work. Lecture notes written by Thomas Streicher.∼streicher/
  3. 3.
    Betti, R., Carboni, A., Street, R., Walters, R.: Variation through enrichment. J. Pure Appl. Algebra 29, 109–127 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bonsangue, M.M., van Breugel, F., Rutten, J.J.M.M.: Generalized metric spaces: completion, topology, and powerdomains via the Yoneda embedding. Theoret. Comput. Sci. 193, 1–51 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Borceux, F.: Handbook of Categorical Algebra. Vol. 1. Cambridge University Press, Cambridge (1994)Google Scholar
  6. 6.
    Borceux, F., Dejean, D.: Cauchy completion in category theory. Cahiers Topologie Géom. Differentielle Catég. 27, 133–146 (1986)MathSciNetGoogle Scholar
  7. 7.
    Clementino, M.M., Hofmann, D.: Triquotient maps via ultrafilter convergence. Proc. Amer. Math. Soc. 130, 3423–3431 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Clementino, M.M., Hofmann, D.: On limit stability of special classes of continuous maps. Topology Appl. 125, 471–488 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Clementino, M.M., Hofmann, D.: Topological features of lax algebras. Appl. Categ. Structures 11, 267–286 (2003)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Clementino, M.M., Hofmann, D.: On extensions of lax monads. Theory Appl. Categ. 13, 41–60 (2004)zbMATHMathSciNetGoogle Scholar
  11. 11.
    Clementino, M.M., Hofmann, D.: Effective descent morphisms in categories of lax algebras. Appl. Categ. Structures 12, 413–425 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Clementino, M.M., Hofmann, D.: Exponentiation in V-categories. Topology Appl. 153, 3113–3128 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Clementino, M.M., Hofmann, D.: Relative injectivity as cocompleteness for a class of distributors. Preprint 08-34, Department of Mathematics, University of Coimbra (2008)Google Scholar
  14. 14.
    Clementino, M.M., Hofmann, D., Tholen, W.: The convergence approach to exponentiable maps. Portugal Math. 60, 139–160 (2003)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Clementino, M.M., Hofmann, D., Tholen, W.: Exponentiability in categories of lax algebras. Theory Appl. Categ. 11, 337–352 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Clementino, M.M., Hofmann, D., Tholen, W.: One setting for all: metric, topology, uniformity, approach structure. Appl. Categ. Structures 12, 127–154 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Clementino, M.M., Tholen, W.: Metric, topology and multicategory—a common approach. J. Pure Appl. Algebra 179, 13–47 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Eilenberg, S., Kelly, G.M.: Closed categories. In: Proc. Conf. Categorical Algebra (La Jolla, Calif., 1965), pp. 421–562. Springer, New York (1966)Google Scholar
  19. 19.
    Fletcher, P., Lindgren, W.: A construction of the pair-completion of a quasi-uniform space. Canad. Math. Bull. 21, 53–59 (1978)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Fletcher, P., Lindgren, W.: Quasi-uniform Spaces. Lecture Notes in Pure and Applied Maths. Marcel Dekker, New York (1982)Google Scholar
  21. 21.
    Freyd, P., Scedrov, A.: Categories, Allegories. vol. 39 of North-Holland Mathematical Library. North-Holland, Amsterdam (1990)Google Scholar
  22. 22.
    Hofmann, D.: An algebraic description of regular epimorphisms in topology. J. Pure Appl. Algebra 199, 71–86 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Hofmann, D.: Exponentiation for unitary structures. Topology Appl. 153, 3180–3202 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Hofmann, D.: Topological theories and closed objects. Adv. Math. 215, 789–824 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Hofmann, D.: Injective spaces via adjunction, Technical report. University of Aveiro. arXiv:math.CT/0804.0326.Google Scholar
  26. 26.
    Hofmann, D., Tholen, W.: Lawvere completion and separation via closure, Technical report, University of Aveiro 2008. arXiv:math.CT70801.0199Google Scholar
  27. 27.
    Kelly, G.M.: Basic Concepts of Enriched Category Theory, vol. 64 of London Mathematical Society Lecture Note Series. Cambridge University Press, Cambridge (1982)Google Scholar
  28. 28.
    Lawvere, F.W.: Metric spaces, generalized logic, and closed categories. Rend. Sem. Mat. Fis. Milano 43, 135–166 (1973); Reprints in Theory and Applications of Categories 1, 1–37 (2002)CrossRefMathSciNetGoogle Scholar
  29. 29.
    Lowen, R.: Approach Spaces, Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, New York (1997)Google Scholar
  30. 30.
    Mahmoudi, M., Schubert, C., Tholen, W.: Universality of coproducts in categories of lax algebras. Appl. Categ. Structures 14, 243–249 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Manes, E.: Taut monads and T0-spaces. Theoret. Comput. Sci. 275, 79–109 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Moerdijk, I.: Monads on tensor categories. J. Pure Appl. Algebra 168(2–3), 189–208 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Van Olmen, C.: A study of the interaction between frame theory and approach theory. PhD thesis, University of Antwerp (2005)Google Scholar
  34. 34.
    Seal, G.J.: Canonical and op-canonical lax algebras. Theory Appl. Categ. 14, 221–243 (2005)zbMATHMathSciNetGoogle Scholar
  35. 35.
    Tholen, W.: Lectures on Lax-Algebraic Methods in General Topology, Lecture 1: \(\mathsf{V}\)-categories, \(\mathsf{V}\)-modules, Lawvere completeness, Haute-Bodeux (2007),∼tholen/HB07Tholen1.pdf
  36. 36.
    Wood, R.J.: Abstract proarrows. I. Cahiers Topologie Géom. Differentielle Catég. 23(3), 279–290 (1982)zbMATHGoogle Scholar
  37. 37.
    Wood, R.J.: Ordered sets via adjunctions. In: Categorical Foundations. Encyclopedia Math. Appl., vol. 97, pp. 5–47. Cambridge University Press, Cambridge (2004)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2008

Authors and Affiliations

  1. 1.CMUC/Department of MathematicsUniversity of CoimbraCoimbraPortugal
  2. 2.UIMA/Department of MathematicsUniversity of AveiroAveiroPortugal

Personalised recommendations